Antibiotic-Associated Diarrhea (AAD) Symptoms, Complications, Prevention

Diarrhea is an abnormal increase in the number of bowel movements. It is frequently defined as having more than three bowel movements within a day. The consistency of stools in diarrhea is usually loose and watery. There are many causes of diarrhea, most of which are due to infections and food-related triggers. Sometimes diarrhea can occur with using certain medication, like with antibiotics and in particular long term antibiotic use.

What is antibiotic-associated diarrhea?

Unlike diarrhea caused by harmful pathogens, antibiotic-associated diarrhea (commonly abbreviated as AAD) occurs with using certain antibiotics such as ampicillin, cephalosporin and clindamycin. Not all individuals get diarrhea with taking antibiotics. These antibiotics cause diarrhea only in certain children or adults. Antibiotic-associated diarrhea is rare in infants.

Elderly hospitalized patients, patients receiving chemotherapy, patients who have undergone intestinal surgery, people with colon diseases, and those with weak immune systems are especially susceptible to suffering from antibiotic-associated diarrhea. In many cases, antibiotic-associated diarrhea is mild and self-limiting, requiring no treatment. However, serious life-threatening complications may occur in some individuals.

Why do antibiotics cause diarrhea?

Antibiotics are drugs that are used to destroy bacteria. However, antibiotics also kill the normal bacterial flora in the human gut. These normal bacteria in the gut keep the population of harmful bacteria in check. Reduction in the numbers of “good” bacteria in the intestine allows an overgrowth of “bad” bacteria (such as Clostridium difficile). This causes the signs and symptoms of diarrhea.

Apart from antibacterial medications, treatment with antifungal and antiviral drugs can also cause diarrhea. Diarrhea may also be caused by the intake of other classes of drugs as a side effect. The mechanisms of drug-induced diarrhea with these other drugs may be different from that of antibiotics. Therefore diarrhea caused by other drugs are not classified as antibiotic-associated diarrhea, and are treated in a different manner.

Signs and Symptoms

The following are some of the usual signs and symptoms of antibiotic-associated diarrhea:

  • Watery bowel movements usually begin a day or two after the start of the antibiotic treatment. This watery diarrhea may continue for some time even after stopping antibiotic treatment.
  • Mucus or blood may be present in the watery stools.
  • Abdominal bloating may occur.
  • Flatulence that may have a “barnyard” smell.
  • Abdominal cramps and pain may occur on the left side of the abdomen.
  • Nausea and loss of appetite may also occur.

In case of appearance of serious signs and symptoms of antibiotic-associated diarrhea, a doctor must be consulted immediately. The diagnosis of antibiotic-associated diarrhea depends on the occurrence of the abovementioned signs and symptoms after a day or more of starting  antibiotic therapy. Once the antibiotic therapy is stopped, the diarrhea also should resolve on its own within a few days. However, it is important not to stop the prescribed antibiotic therapy without consulting the doctor.

Read more on explosive diarrhea.

Pseudomembranous Colitis

Pseudomembranous colitis is a type of rare antibiotic-associated diarrhea caused mostly in hospitalized elderly patients. In pseudomembranous colitis, use of antibiotics by these patients results in inflammation of the colon. This inflammation is caused by toxins that are released by the bacterium Clostridium difficile. Fever and profuse diarrhea with mucus may occur due to the inflammation of the colon.

A diagnosis of pseudomembranous colitis is reached through a stool test. This test is different from normal stool culture, and is done to identify the toxin of the Clostridium difficile bacteria in the stool. The test for this toxin often gives a false negative result. Therefore, the doctor might order a repeat test if pseudomembranous colitis is still suspected. If the doubt still persists, a colonoscopy test might be done in order to identify the presence of any yellowish plaques of inflamed gut mucosa caused by pseudomembranous colitis.

Treatment of pseudomembranous colitis is through certain prescription antibiotics such as metronidazole, ridaximin or vancomycin. To stave off dehydration, enough water and other rehydration fluids must be taken. In some cases, pseudomembranous colitis may recur.

It is important to note that the stool of a person with pseudomembranous colitis is infectious. The infectious nature of the stool persists during the diarrheal period as well as for many weeks after successful treatment of the condition. Therefore, proper hygiene must be maintained to avoid the spread the condition. Hands must be washed properly and personal clothing items should not be shared.

Complications of Antibiotic-Associated Diarrhea

Dehydration is a common complication of all types of diarrhea, including antibiotic-associated diarrhea. Profuse watery stools in antibiotic-associated diarrhea may lead to depletion of potassium levels in the blood. If the walls of the colon are compromised, then loss of protein from the blood may also occur. This condition is technically known as protein-losing enteropathy.

If pseudomembranous colitis is not treated, then it may lead to some life-threatening complications. For example, toxic megacolon may be a possible complication of untreated pseudomembranous colitis. Toxic megacolon is a form of acute colitis in which there is severe colonic distension. The cells in the walls of the colon become inflamed and start producing nitric oxide. This nitric oxide relaxes the smooth muscle cells of the colon, resulting in colonic distension.

Perforations may occur in the distended colon, necessitating immediate surgical removal of the damaged colon. Left untreated, sepsis and shock may occur due to toxic megacolon. The mortality rate in toxic megacolon is around 20%. However, these life-threatening complications are rare.

Prevention of Antibiotic-Associated Diarrhea

Probiotics are thought to help in the prevention of antibiotic-associated diarrhea. It has been shown that some individuals may benefit from taking the antibiotics along with a probiotic. However, the probiotic should be taken about a couple of hours after antibiotic intake. This may prevent diarrhea in some cases. In other cases, the duration of diarrhea may get shortened.

Read more on how to stop diarrhea without drugs.

Different types of probiotics are usually available in drug stores. It is usually available in the form of capsules that can be purchased without a prescription. Promising results have been seen with using probiotics containing the yeast, Saccharomyces boulardii, and some probiotic yoghurt also contain Saccharomyces boulardii. However, these may not be as effective as taking a probiotic capsule.

It is important to note that probiotics should not be given to young children below the age of 3 years. In addition, people suffering from a yeast infection or impaired immunity must consult a doctor before taking probiotics.

More Related Topics